Mathematical Research Letters

Volume 16 (2009)

Number 4

A class of solutions of the vacuum Einstein constraint equations with freely specified mean curvature

Pages: 627 – 645

DOI: http://dx.doi.org/10.4310/MRL.2009.v16.n4.a6

Author

David Maxwell (University of Alaska Fairbanks)

Abstract

We give a sufficient condition, with no restrictions on the mean curvature, under which the conformal method can be used to generate solutions of the vacuum Einstein constraint equations on compact manifolds. The condition requires a so-called global supersolution but does not require a global subsolution. As a consequence, we construct a class of solutions of the vacuum Einsten constraint equations with freely specified mean curvature, extending a recent result \cite{Holstetal07} which constructed similar solutions in the presence of matter. We give a second proof of this result showing that vacuum solutions can be obtained as a limit of \cite{Holstetal07} non-vacuum solutions. Our principal existence theorem is of independent interest in the near-CMC case, where it simplifies previously known hypotheses required for existence.

Full Text (PDF format)